Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 52, NWS Honolulu, HI

July 31, 2013Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 31, 2013, 4:37 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2013, 4:37 AM HST (14:37 UTC)
Expired
Aug 1, 2013, 3:03 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWHW70 PHFO 311437
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
437 AM HST WED JUL 31 2013

...WIND ADVISORY OVER PORTIONS OF BIG ISLAND AND THE SUMMIT OF
HALEAKALA TODAY...

.HIGH PRESSURE NORTHEAST OF THE STATE HAS BROUGHT STRONG WINDS TO
THE SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA LOA AS WELL AS
THE KOHALA AREA AND HUMUULA SADDLE OF THE BIG ISLAND.

HIZ022-025>028-010345-
/O.NEW.PHFO.WI.Y.0052.130731T1437Z-130801T0400Z/
HALEAKALA SUMMIT-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
437 AM HST WED JUL 31 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. WINDS WILL
  BE STRONGEST OVER RIDGE TOPS AND GAPS AND WILL NOT AFFECT THE
  HILO AREA.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
4 follow-up statements
484 
WWHW70 PHFO 311904
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
904 AM HST WED JUL 31 2013

...WIND ADVISORY FOR KAHOOLAWE AND PORTIONS OF BIG ISLAND AND THE
SUMMIT OF HALEAKALA TODAY...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL BRING STRONG AND GUSTY 
WINDS TO THE SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA LOA...WELL
AS THE KOHALA AREA AND HUMUULA SADDLE OF THE BIG ISLAND.

HIZ016-010400-
/O.EXA.PHFO.WI.Y.0052.000000T0000Z-130801T0400Z/
KAHOOLAWE-
904 AM HST WED JUL 31 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 30 TO 40 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ022-025>028-010400-
/O.CON.PHFO.WI.Y.0052.000000T0000Z-130801T0400Z/
HALEAKALA SUMMIT-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
904 AM HST WED JUL 31 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
611 
WWHW70 PHFO 312214
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1214 PM HST WED JUL 31 2013

...WIND ADVISORY FOR KAHOOLAWE AND PORTIONS OF BIG ISLAND AND THE
SUMMIT OF HALEAKALA TODAY...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL BRING STRONG AND GUSTY
WINDS TO THE SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA LOA...
WELL AS THE KOHALA AREA AND HUMUULA SADDLE OF THE BIG ISLAND.

HIZ024-010400-
/O.EXA.PHFO.WI.Y.0052.000000T0000Z-130801T0400Z/
SOUTH BIG ISLAND-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA
1214 PM HST WED JUL 31 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 25 TO 35 MPH...WITH GUSTS NEAR 50 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ016-022-025>028-010400-
/O.CON.PHFO.WI.Y.0052.000000T0000Z-130801T0400Z/
KAHOOLAWE-HALEAKALA SUMMIT-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1214 PM HST WED JUL 31 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST TO EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
183 
WWHW70 PHFO 010143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST WED JUL 31 2013

...WIND ADVISORY FOR LANAI KAHOOLAWE THE SUMMIT OF HALEAKALA 
AND PORTIONS OF THE BIG ISLAND...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL BRING STRONG AND GUSTY
WINDS TO PORTIONS OF MAUI COUNTY AND THE BIG ISLAND.

HIZ014-015-011445-
/O.EXB.PHFO.WI.Y.0052.000000T0000Z-130801T1600Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
343 PM HST WED JUL 31 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...25 TO 35 MPH WITH GUSTS TO 50 MPH. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ016-022-024>028-011445-
/O.EXT.PHFO.WI.Y.0052.000000T0000Z-130801T1600Z/
KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
343 PM HST WED JUL 31 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...NORTHEAST TO EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES...AND
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
117 
WWHW70 PHFO 011303
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
303 AM HST THU AUG 1 2013

HIZ014>016-022-024>028-011415-
/O.CAN.PHFO.WI.Y.0052.000000T0000Z-130801T1600Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-HALEAKALA SUMMIT-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
303 AM HST THU AUG 1 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE GRADUALLY DECREASING AND ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS. THUS...THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

REYNES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 31, 4:00 AM HST, 37 minutes earlier.

Area forecast discussion, Jul 31, 4:00 AM HST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED JUL 31 2013

.SYNOPSIS...
A SURFACE HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL PROVIDE
BREEZY TRADE WINDS THROUGH THE REST OF THE WEEK. PASSING LOW CLOUDS
AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS. WINDS ARE EXPECTED
TO EASE A BIT EARLY NEXT WEEK AS THE SURFACE HIGH PRESSURE WEAKENS.

&&

.DISCUSSION...
RATHER MOIST AND STILL UNSTABLE AIR MASS PERSISTS OVER THE ISLANDS
THIS MORNING...AS REVEALED BY EARLY MORNING LIHUE AND HILO SOUNDINGS.
THE ISLANDS HAVE NOT SEEN MUCH IN TERM OF PRECIPITATION THOUGH...
AND THAT MAY BE DUE TO A LACK OF TRIGGER TO PROMOTE DEVELOPMENT OF
RAINFALL. STILL EXPECT A DRIER AND MORE STABLE AIR MASS TO SPREAD
ACROSS THE ISLAND CHAIN LATER TODAY FROM THE EAST...AS FORECAST
CHARTS CONTINUE TO SUGGEST. PATCHES OF MID AND HIGH CLOUDS ALSO
SPREAD ACROSS THE STATE EARLY THIS MORNING. THESE MAY LINGER AT
LEAST THROUGH THE DAY...ADDING SOME CLOUDINESS TO THE SKIES.

A SURFACE HIGH PRESSURE FAR NORTHEAST OF THE ISLANDS WILL MAINTAIN
BREEZY TRADE WINDS TO THE ISLANDS THROUGH REST OF THE WEEK. IN
FACT...TRADE WINDS WILL BE STRONGEST FOR THE NEXT 24 HOURS...THEN
EASE SLIGHTLY. AS SUCH...TRADE WIND WEATHER WILL PREVAIL ACROSS THE
AREA THROUGH THE REST OF THE WEEK...WITH PASSING LOW CLOUDS AND
SHOWERS AFFECTING MAINLY WINDWARD AND MOUNTAIN AREAS. WITH A DRIER
ATMOSPHERIC CONDITIONS TO SPREAD ACROSS THE STATE UNDER A MARGINALLY
STABLE AIR MASS...RAINFALL AMOUNTS MAY BE LIMITED.

TRADE WINDS ARE EXPECTED TO DECREASE TO MORE TYPICAL SUMMER TIME
LEVEL EARLY NEXT WEEK...AS THE HIGH PRESSURE FAR NORTHEAST WEAKENS.

&&

.AVIATION...
GUSTY TRADE WINDS BUILDING IN FROM THE EAST WILL FOCUS CLOUDS AND
SHRA ALONG WINDWARD COASTS AND SLOPES...RESULTING IN ISOL MVFR
CONDITIONS IN THOSE AREAS. AIRMET FOR MTN OBSCURATION ON KAUAI WILL
LIKELY BE DROPPED LATER THIS MORNING. AN AIRMET FOR LOW LEVEL TURB
IN THE LEE OF THE MOUNTAINS WILL CONTINUE. VFR WILL PREVAIL AT THE
TERMINALS.

&&

.MARINE...
SURF FOR EAST FACING SHORES HAS SUBSIDED TO BELOW ADVISORY LEVEL
EARLY THIS MORNING. HENCE THE HIGH SURF ADVISORY HAS BEEN
CANCELLED. BUT THEN BREEZY TRADE WINDS WILL MAINTAIN ELEVATED SURF
FOR EAST FACING SHORES AT LEAST THROUGH THE NEXT COUPLE OF DAYS.

SMALL TO MODERATE SOUTH AND SOUTHEAST SWELLS WILL CONTINUE TONIGHT.
A LARGER...LONG-PERIOD SOUTH SWELL IS ALSO EXPECTED TO PEAK NEAR
ADVISORY LEVELS ALONG SOUTH-FACING SHORES LATER TODAY.

AS BREEZY TRADE WINDS PREVAIL ACROSS THE ISLANDS TODAY...A SMALL
CRAFT ADVISORY WILL REMAIN IN EFFECT FOR WINDIER COASTAL WATERS
AROUND MAUI AND BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST THU FOR THE TYPICALLY WINDIER
WATERS AROUND MAUI COUNTY AND THE BIG ISLAND.

&&

DISCUSSION/MARINE...HUI
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:11 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jul 31, 11:57 AM HSTHigh Surf AdvisoryHFO52 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.